A 57-year-old man with a diagnosis of advanced, inoperable pancreatic cancer received palliative treatment consisting of gemcitabine (1000 mg per square meter of body-surface area given intravenously on days 1, 8, and 15) with antagonists to 5-hydroxytryptamine3 receptors used as antiemetic prophylaxis. During the second infusion, the patient reported severe anal pruritus. The itching subsided 10 minutes after the infusion was stopped but promptly recurred after the reinstitution of treatment. When questioned, the patient said that he had also experienced itching during the first infusion, which he was embarrassed to tell anyone about in the presence of other patients. Careful questioning disclosed no other possible causes of pruritus. Examination disclosed no abnormalities in the perianal region, and the results of laboratory tests were normal.
On day 15, the patient received intravenous pretreatment that included dexamethasone along with the 5-hydroxytryptamine3-receptor antagonist. During this infusion, the patient experienced no itching. On day 1 of the second treatment cycle, the patient received only ondansetron as antiemetic prophylaxis, in order to determine whether dexamethasone had a role in the anal pruritus. After the infusion of gemcitabine was started, the patient again reported severe itching in the anal region. The itching subsided after the infusion was stopped and did not recur after the injection of 8 mg of dexamethasone, after the administration of the remaining dose. Routine use of dexamethasone prophylaxis effectively prevented the recurrence of pruritus during the following three treatment cycles.
We retrospectively investigated the frequency of anal pruritus during chemotherapy by questioning patients with various types of cancer. Surprisingly, 11 patients (6 female and 5 male) related experiences similar to that of our patient during the administration of various cytotoxic agents (5 of them received gemcitabine). Retrospective evaluation of antiemetic prophylaxis showed that no corticosteroids had been included, and all the patients had felt embarrassed to mention the symptoms. In all cases, the patients thought the event was causally related to chemotherapy, since none had experienced anal pruritus of similar intensity before undergoing chemotherapy.
Anal pruritus may be an underreported side effect of chemotherapy, especially with gemcitabine, and it appears to be responsive to intravenous dexamethasone. This fact is surprising, since anal pruritus has been reported as a side effect of steroid therapy. (1,2)
Michael Hejna, M.D.
Julia Valencak, M.D.
Marcus Raderer, M.D.
A-1090 Vienna, Austria
2. Novak E, Gilbertson TJ, Seckman CE, Stewart
RD, DiSanto AR, Stubbs SS. Anorectal pruritus after intravenous
hydrocortisone sodium succinate and sodium phosphate. Clin
Pharmacol Ther 1976;20:109-12.
Return to Text